Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 17, NWS Kansas City, MO

July 20, 2020Doniphan County, Kansas; Buchanan County, Missouri

NWS Kansas City, MO issued this flash flood warning at Jul 20, 2020, 6:42 AM CDT for Doniphan County, Kansas; Buchanan County, Missouri. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2020, 6:42 AM CDT (11:42 UTC)
Expired
Jul 20, 2020, 11:45 AM CDT
In force
5 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Doniphan County, KS, Buchanan County, MO

The radar

The Pleasant Hill radar (KEAX), 133 km from the middle of the area, began a volume at 11:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 8:58 AM CDTFLASH FLOODSaint Joseph, MOST. JOSEPH POLICE REPORTING DEEP WATER OVER MULTIPLE ROADWAYS IN THE CITY AND WITHIN THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 136 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 11.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WGUS53 KEAX 201142
FFWEAX
KSC043-MOC021-201545-
/O.NEW.KEAX.FF.W.0017.200720T1142Z-200720T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
642 AM CDT Mon Jul 20 2020

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Doniphan County in northeastern Kansas...
  Buchanan County in northwestern Missouri...

* Until 1045 AM CDT.

* At 640 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have 
  already fallen. Another cluster of thunderstorms will move across 
  the area in the next 1-2 hours. Flash flooding is expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  St. Joseph, Gower, Wathena, Elwood, Highland, Troy, Agency,
  Dearborn, Rushville, White Cloud, Denton, Doniphan, De Kalb,
  Severance, Leona, St. Joseph Airport, Faucett, Bendena, Iowa Point
  and Fanning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4000 9534 4000 9531 3995 9524 3994 9521
      3991 9521 3990 9519 3991 9515 3987 9513
      3986 9504 3988 9502 3982 9487 3982 9479
      3964 9460 3953 9460 3953 9500 3962 9506
      3972 9534

FLASH FLOOD...RADAR INDICATED

$$

Blair
1 follow-up statement
968 
WGUS53 KEAX 201505
FFWEAX
KSC043-MOC021-201645-
/O.EXT.KEAX.FF.W.0017.000000T0000Z-200720T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
1005 AM CDT Mon Jul 20 2020

The National Weather Service in Pleasant Hill has extended the

* Flash Flood Warning for...
  Doniphan County in northeastern Kansas...
  Buchanan County in northwestern Missouri...

* Until 1145 AM CDT.

* At 1003 AM CDT, Doppler radar indicated heavy rain falling across 
  the warned area. Between 2 and 6 inches of rain has already 
  fallen. Flash flooding is already occurring with multiple water 
  rescues going on in St. Joseph according to the Emergency Manager.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  St. Joseph, Gower, Wathena, Elwood, Highland, Troy, Agency,
  Dearborn, Rushville, White Cloud, Denton, Doniphan, De Kalb,
  Severance, Leona, St. Joseph Airport, Faucett, Bendena, Iowa Point
  and Fanning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4000 9534 4000 9531 3995 9524 3994 9521
      3991 9521 3990 9519 3991 9515 3987 9513
      3986 9504 3988 9502 3982 9487 3982 9479
      3964 9460 3953 9460 3953 9500 3962 9506
      3972 9534

FLASH FLOOD...RADAR INDICATED

$$

Barham

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 4:39 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Jul 20, 4:39 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
439 AM CDT Mon Jul 20 2020

.Discussion...
Issued at 430 AM CDT MON JUL 20 2020

Showers and Thunderstorms in eastern Nebraska will continue moving
towards northern half of Missouri today. Remnants of a weak
surface front along with a weak upper short wave will help to
anchor showers and storms through at least mid day today. Shear is
very weak but some isentropic lift on 310K surface and increasing
MUCAPE to around 2000 J/KG will provide increasing chances for
thunder this afternoon. The precipitable water remains close to 2
inches so expect chances for some localized flooding in areas
where slow moving cells develop and redevelop in the weak flow
aloft. Given the uncertainty at this point in coverage and amount
will not issue any headlines for widespread flooding at this time.

Models keep good chance of continued showers and thunderstorms
overnight tonight and through around noon on Tuesday as additional
shortwave trofs move across the region.

Upper flow remains rather weak and from the west northwest as we
head into the middle of the work week with plenty of moisture in
the boundary layer to provide chances of showers and thunderstorms
through the work week. The good news besides the needed rain
includes lower temperatures, although dewpoints remain in the low
to middle 70s so it will be very humid through the week so it will
feel like lower to middle 90s Wednesday and broaching upper 90s as
we head into the end of the week and weekend.

&&

.Aviation...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1056 PM CDT SUN JUL 19 2020

Current model trends keep pointing towards dry weather with
prevailing VRF conditions until the morning hours.  Another system
will be moving back into the area from NE Kansas towards western MO.
The last few models runs have been more aggressive with rain chances
by mid-morning, so we added a chances for vicinity showers until
late morning. A better chance for storms will be Monday afternoon,
though though we are currently tracking this round of storms to be
scattered across the terminals, so we kept -SHRA in the TAF forecast
into the evening hours.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Adolphson
Aviation...Klaus
Hazardous weather outlook, Jul 20, 4:47 AM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
447 AM CDT Mon Jul 20 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
447 AM CDT Mon Jul 20 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

A few strong storms with wind gusts and hail will be possible this
morning and again later this afternoon into tonight.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Chances for thunderstorms will continue into Tuesday. Locally heavy
rainfall totals of 1-3" will be possible today into Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:07 PM CDTAreal Flood AdvisoryEAXLinn3 hr
Jul 20, 7:56 AM CDTSpecial Weather StatementEAXJohnson, Leavenworth, Wyandotte49 min
Jul 20, 8:41 AM CDTSpecial Weather StatementEAXJohnson49 min
Jul 20, 7:30 AM CDTFlash Flood WarningEAXClay, Clinton, Platte5 hr
Jul 20, 8:45 AM CDTRiver Flood WarningEAXClay, Ray54 hr
Jul 20, 8:50 AM CDTRiver Flood WarningEAXRay68 hr
Jul 20, 9:18 AM CDTAreal Flood AdvisoryEAXRay3 hr
Jul 20, 12:52 PM CDTAreal Flood WarningEAXBuchanan, Clay, Clinton, Platte, Ray117 min
Jul 20, 2:42 PM CDTAreal Flood WarningEAXBuchanan, Clay, Clinton, Platte, Ray21 hr

Nearby

Flash Flood Warnings in Kansas, 2020Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.